Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 230, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2000, 8:38 PM CDT for Cullman County, Winston County, Alabama. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 8:38 PM CDT (01:38 UTC)
- Expired
- Apr 20, 2000, 9:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Cullman County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 9:00 PM CDT | Hail 1 | Trimble, AL | Dime to quarter size hail was reported in Trimble. |
| Apr 20, 9:10 PM CDT | Thunderstorm Wind 60 E | Hanceville, AL | A few power lines were knocked down and numerous power outages were reported in the Hanceville area. One building had the metal garage doors blown off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 8:35 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS54 KBMX 210139 SVRBHM ALC043-133-210215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 838 PM CDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... CULLMAN COUNTY IN NORTH CENTRAL ALABAMA... WINSTON COUNTY IN NORTHWEST ALABAMA... * UNTIL 915 PM CDT. * AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF DOUBLE SPRINGS...MOVING EAST AT 45 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WEST POINT...SOUTH VINEMONT...GOOD HOPE...DOUBLE SPRINGS...CULLMAN... ARLEY AND ADDISON. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:10 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 20, 8:10 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 810 PM CDT THU APR 20 2000 LINE OF STRONG STORMS HAS FORMED OVER NORTHWEST ALABAMA AHEAD OF COLD FRONT. COLD FRONT JUST MOVED THROUGH MUSCLE SHOALS. WILL LIKELY UPDATE AROUND 9 PM AND REMOVE SEVERE WORDING FOR NORTHWEST COUNTIES AS SEVERE THREAT SHOULD HAVE ENDED THERE. WILL CONTINUE SEVERE WORDING OVER NORTHEAST COUNTIES WHERE A NEW SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY BY STORM PREDICTION CENTER. .BHM...NONE. NNNN
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:19 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 26 min |
| Apr 20, 9:02 PM CDT | Tornado Warning | BMX | Cullman | 28 min |
| Apr 21, 12:11 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Talladega | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.